My mother has a history of stroke and mitral stenosis. She now has a mitral valve replacement/St. Jude valve. She was told years ago by her neurologist not to take anything containing pseudoephedrine or any decongestants. When she has sinus pressure or congestion she just has to suffer. She has tried Mucinex, Zyrtec and Saline nasal spray but no relief. Is there anything she can take to releive her symptoms or would it be ok to take something with phenylephrine since her heart valve has been replaced?
Unfortunately, she probably shouldn't take anything with phenylephrine. It causes vasoconstriction of the blood vessels, which increases blood pressure and decreases blood flow to the areas where the constriction is significant. I don't know the etiology of her stroke, but the most common is ischemic, meaning blocked blood vessels in the brain. Given her history of stroke, she likely has some cholesterol buildup in the cerebral blood vessels, and vasocontriction of diseased vessels causes a bigger problem than vasocontriction of normal vessels, placing her at increase risk for another stroke.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.